Funnel Cloud, Republic
- When
- May 22, 7:52 PM CST
- Where
- Republic County, Republic
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.828, -97.651 (the zone’s center; the record gives no point)
A funnel cloud was sighted over Republic.
2 hail, 2 tornado, 1 funnel cloud, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 22, 2:45 PM CST, 5 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 345 PM CDT SAT MAY 22 2004 .DISCUSSION... MODELS CONTINUE PROGRESSION OF SEVERAL BOUNDARIES THROUGH THE AREA THE NEXT WEEK. FIRST SIGNIFICANT BOUNDARY WITH GOOD UPPER SUPPORT MOVING THROUGH TONIGHT. MUCH DRYER AIR SHOULD OVERSPREAD THE AREA LATE TONIGHT AND EARLY SUNDAY. STRONG MOISTURE ADVECTION MAY LEAD TO SOME ELEVATED CONVECTION LATE SUNDAY NIGHT EASTERN PORTION OF CWA. THEN ANOTHER BOUNDARY MOVES THROUGH LATE MONDAY...APPEARS TO BE MAINLY A DRY LINE TYPE BOUNDARY BUT STILL GIVING MOST OF CWA A CHANCE FOR MORE STORMS BY MONDAY AFTERNOON. COOLER AIR SETTLES INTO THE AREA FOR MIDWEEK...BUT STILL ENOUGH LIFT AND MOISTURE WITH WESTERLY FLOW ALOFT FOR LINGERING CHANCES FOR SHOWERS AND PERHAPS THUNDER FOR ALL OR PARTS OF CWA UNTIL WEDNESDAY EVENING. SHORT WAVE H5 RIDGING SHOULD THEN GIVE AREA A BREAK IN ACTION UNTIL ANOTHER WAVE IS EJECTED LATE THURSDAY FROM MEAN TROF POSITION IN THE WEST. THIS WAVES TIMING AND AMPLITUDE REALLY IN QUESTION AT THIS TIME. EARLIER (00Z) GFS HAD MUCH STRONGER AND FASTER WAVE MOVING INTO THE PLAINS. OTHER MODELS AND ENSEMBLES SUPPORT SLOWER MOVEMENT. WILL INCLUDE SOME LOWER POPS LATE THURSDAY AND EARLY FRIDAY WITH THIS WAVE...BUT CONFIDENCE VERY LOW. BY MEMORIAL DAY WEEKEND...MUCH MORE SIGNIFICANT FULL LATITUDE WAVE APPROACHES THE CENTRAL PLAINS...AND HAVE A BIT MORE CONFIDENCE INTRODUCING SOME LOWER POPS NEXT SATURDAY. GIVEN MEMORIAL DAY WEEKEND...AND STRENGTH OF UPPER SYSTEM APPROACHING...THOUGHT IT PRUDENT TO MENTION SOME PRECIPITATION AT THIS TIME. TEMPERATURE WISE...AFTER MIDWEEK COOLING...WOULD NOT BE SURPRISED TO SEE TEMPERATURES MUCH WARMER THAN THOSE FORECAST BY HPC...ESPECIALLY IF 12Z GFS H850 TEMPS VERIFY. WILL AWAIT LATER RUNS...BUT FOR NOW WILL KEEP TEMPERATURES IN THE 80S CWA-WIDE THURSDAY-SATURDAY. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 352 PM CDT SAT MAY 22 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-231000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 352 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS ALL THE AREA TONIGHT...MAINLY BEFORE MIDNIGHT OVER NORTHCENTRAL AND EXTREME NORTHEAST KANSAS...THEN AFTER MIDNIGHT OVER NORTHEAST AND EASTCENTRAL KANSAS. THE MAIN THREAT WITH BE LARGE HAIL AND DAMAGING WIND...ALTHOUGH ISOLATED TORNADOS COULD NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MORE THUNDERSTORMS ARE POSSIBLE OVER EAST CENTRAL KANSAS SUNDAY NIGHT. THERE IS ALSO ANOTHER CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON THROUGH WEDNESDAY...AND AGAIN THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
852 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0844 PM TORNADO REPUBLIC 39.92N 97.82W
05/22/2004 REPUBLIC KS STORM CHASER
TORNADO NEAR REPUBLIC
&&The Grand Island radar (KUEX), 87 km away, was scanning. The volume nearest the first event began at 01:53 UTC.
2 hail, 2 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
A funnel cloud was sighted over Republic.
A tornado briefly touched down in rural country near Republic.
A tornado briefly touched down in a rural area northeast of Republic.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyThe tornado archive for Kansas, 2004Warnings in Kansas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399184, 5399185, 5399186, 5399187, 5399188, 5399189.